Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2010, Article ID 570940, 15 pages
http://dx.doi.org/10.1155/2010/570940
Research Article

An Adaptive Approach for Defending against DDoS Attacks

Muhai Li1,2 and Ming Li1

1School of Information Science & Technology, East China Normal University, no. 500 Dong-Chuan Road, Shanghai 200241, China
2Department of Computer Science, Zaozhuang University, Shandong 277160, China

Received 4 February 2010; Accepted 13 March 2010

Academic Editor: Cristian Toma

Copyright © 2010 Muhai Li and Ming Li. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. Hussain, J. Heidemann, and C. Papadopoulos, “A framework for classifying denial of service attacks,” in Proceedings of the ACM Conference on Internet Measurement (SIGCOMM '03), pp. 99–110, Karlsruhe, Germany, August 2003.
  2. K. Hwang, Y. Chen, and H. Liu, “Defending distributed systems against malicious intrusions and network anomalies,” in Proceedings of the 19th IEEE International Parallel and Distributed Processing Symposium, p. 286.1, April 2005.
  3. J. Mirkovic and P. Reiher, “A taxonomy of DDoS attack and DDoS defense mechanisms,” Computer Communication Review, vol. 34, no. 2, pp. 39–53, 2004. View at Publisher · View at Google Scholar · View at Scopus
  4. D. Moore, C. Shannon, D. J. Brown, G. M. Voelker, and S. Savage, “Inferring internet denial-of-service activity,” ACM Transactions on Computer Systems, vol. 24, no. 2, pp. 115–139, 2006. View at Publisher · View at Google Scholar · View at Scopus
  5. “Background on DDoS,” 2008, http://www.ddos.com/index.php?content=products/background.html.
  6. Y. Chen, Y. Kwok, and K. Hwang, “MAFIC: adaptive packet dropping for cutting malicious flows to push back DDoS attacks,” in Proceedings of the IEEE International Conference on Distributed Computing Systems Workshops, pp. 123–129, June 2005.
  7. H. Aljifri, “IP traceback: a new denial-of-service deterrent?” IEEE Security and Privacy, vol. 1, no. 3, pp. 24–31, 2003. View at Publisher · View at Google Scholar · View at Scopus
  8. S. Savage, D. Wetherall, A. Karlin, and T. Anderson, “Practical network support for IP traceback,” Computer Communication Review, vol. 30, no. 4, pp. 295–306, 2000. View at Google Scholar · View at Scopus
  9. P. Barford, J. Kline, D. Plonka, and A. Ron, “A signal analysis of network traffic anomalies,” in Proceedings of the 2nd Internet Measurement Workshop (IMW '02), pp. 71–82, November 2002. View at Scopus
  10. M. Li, “An approach to reliably identifying signs of DDOS flood attacks based on LRD traffic pattern recognition,” Computers and Security, vol. 23, no. 7, pp. 549–558, 2004. View at Publisher · View at Google Scholar · View at Scopus
  11. M. Li, M. Li, and X. Jiang, “DDoS attacks detection model and its application,” WSEAS Transactions on Computers, vol. 7, no. 8, pp. 1159–1168, 2008. View at Google Scholar · View at Scopus
  12. M. Li and M. Li, “A new approach for detecting DDoS attacks based on wavelet analysis,” in Proceedings of the 2nd International Congress on Image and Signal Processing (CISP '09), October 2009. View at Publisher · View at Google Scholar · View at Scopus
  13. Y. Gu, A. McCallum, and D. Towsley, “Detecting anomalies in network traffic using maximum entropy estimation,” in Proceedings of the 5th ACM Conference on Internet Measurement (SIGCOMM '05), pp. 345–350, 2005.
  14. M. Cai, Y. Chen, Y. K. Kwok, and K. Hwang, “A scalable set-union counting approach to pushing back DDoS attacks,” Tech. Rep. TR-2004-21, USC GridSec, October 2004. View at Google Scholar
  15. C. C. Zou, N. Duffield, D. Towsley, and W. Gong, “Adaptive defense against various network attacks,” US patent no. US7,587,761 b2, September 2009.
  16. Y. Kim, W. C. Lau, M. C. Chuah, and H. J. Chao, “PacketScore: a statistics-based packet filtering scheme against distributed denial-of-service attacks,” IEEE Transactions on Dependable and Secure Computing, vol. 3, no. 2, pp. 141–155, 2006. View at Publisher · View at Google Scholar · View at Scopus
  17. Y.-K. Kwok, R. Tripathi, Y. Chen, and K. Hwang, “HAWK: halting anomalies with weighted choKing to rescue well-behaved TCP sessions from shrew DDoS attacks,” in Proceedings of the 3rd International Conference on Computer Network and Mobile Computing (ICCNMC '05), vol. 3619 of Lecture Notes in Computer Science, pp. 423–432, February 2005. View at Scopus
  18. K. Park and H. Lee, “On the effectiveness of route-based packet filtering for distributed DoS attack prevention in power-law Internets,” in Proceedings of the ACM Conference on Internet Measurement (SIGCOMM '01), pp. 15–26, August 2001.
  19. A. Dainotti, A. Pescapé, and G. Ventre, “Wavelet-based detection of DoS attacks,” in Proceedings of IEEE Global Telecommunications Conference (GLOBECOM '06), pp. 1–6, San Francisco, Calif, USA, November 2006. View at Publisher · View at Google Scholar · View at Scopus
  20. G. Carl, R. R. Brooks, and S. Rai, “Wavelet based Denial-of-Service detection,” Computers and Security, vol. 25, no. 8, pp. 600–615, 2006. View at Publisher · View at Google Scholar · View at Scopus
  21. J. Gao, G. Hu, X. Yao, and R. K. C. Chang, “Anomaly detection of network traffic based on wavelet packet,” EURASIP Journal on Advances in Signal Processing, pp. 1–16, 2009. View at Google Scholar
  22. M. Hamdi and N. Boudriga, “Detecting Denial-of-Service attacks using the wavelet transform,” Computer Communications, vol. 30, no. 16, pp. 3203–3213, 2007. View at Publisher · View at Google Scholar · View at Scopus
  23. B. Liu, Y. Li, Y. Hou, and X. Sui, “The identification and correction of outline based on wavelet transformation of traffic flow,” in Proceedings of the International Conference on Wavelet Analysis and Pattern Recognition, pp. 2–4, Beijing, China, November 2007.
  24. M. Li, “Change trend of averaged Hurst parameter of traffic under DDOS flood attacks,” Computers and Security, vol. 25, no. 3, pp. 213–220, 2006. View at Publisher · View at Google Scholar · View at Scopus
  25. C. Jin, H. Wang, and K. G. Shin, “Hop-count filtering: an effective defense against spoofed DDoS traffic,” in Proceedings of the 10th ACM Conference on Computer and Communications Security, pp. 30–41, October 2003. View at Scopus
  26. W. Lee, W. Fan, M. Miller, S. J. Stolfo, and E. Zadok, “Toward cost-sensitive modeling for intrusion detection and response,” Journal of Computer Security, vol. 10, no. 1-2, pp. 5–22, 2002. View at Google Scholar · View at Scopus
  27. X. Lu, W. Hu, and M. Li, “Capturing packets of network traffic using WinPcap,” International Journal Electronics and Computers, vol. 1, no. 2, pp. 169–172, 2009. View at Google Scholar
  28. K. J. Astrom, Adaptive Control, Prentice Hall, Upper Saddle River, NJ, USA, 2nd edition, 1994.
  29. M. Li, J. Li, and W. Zhao, “Experimental study of DDOS attacking of flood type based on NS2,” International Journal Electronics and Computers, vol. 1, no. 2, pp. 143–152, 2009. View at Google Scholar
  30. M. Li, “Fractal time series—a tutorial review,” Mathematical Problems in Engineering, vol. 2010, Article ID 157264, 26 pages, 2010. View at Google Scholar · View at MathSciNet
  31. M. Li and W. Zhao, “Representation of a stochastic traffic bound,” IEEE Transactions on Parallel and Distributed Systems. Preprint. View at Publisher · View at Google Scholar
  32. M. Li and W. Zhao, “Variance bound of ACF estimation of one block of fGn with LRD,” Mathematical Problems in Engineering, vol. 2010, Article ID 560429, 14 pages, 2010. View at Publisher · View at Google Scholar
  33. M. Li, “Generation of teletraffic of generalized Cauchy type,” Physica Scripta, vol. 81, no. 2, Article ID 025007, 10 pages, 2010. View at Publisher · View at Google Scholar · View at Scopus
  34. M. Li and J.-Y. Li, “On the predictability of long-range dependent series,” Mathematical Problems in Engineering, vol. 2010, Article ID 397454, 9 pages, 2010. View at Publisher · View at Google Scholar
  35. M. Li and S. C. Lim, “Modeling network traffic using generalized Cauchy process,” Physica A, vol. 387, no. 11, pp. 2584–2594, 2008. View at Publisher · View at Google Scholar · View at Scopus
  36. M. Li, S. C. Lim, and W. Zhao, “Investigating multi-fractality of network traffic using local Hurst function,” Advanced Studies in Theoretical Physics, vol. 2, no. 10, pp. 479–490, 2008. View at Google Scholar · View at Scopus
  37. M. Li, “Modeling autocorrelation functions of long-range dependent teletraffic series based on optimal approximation in Hilbert space—a further study,” Applied Mathematical Modelling, vol. 31, no. 3, pp. 625–631, 2007. View at Publisher · View at Google Scholar · View at Scopus
  38. M. Li and S. C. Lim, “A rigorous derivation of power spectrum of fractional Gaussian noise,” Fluctuation and Noise Letters, vol. 6, no. 4, pp. C33–C36, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  39. S. C. Lim and M. Li, “A generalized Cauchy process and its application to relaxation phenomena,” Journal of Physics A, vol. 39, no. 12, pp. 2935–2951, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  40. S. C. Lim, M. Li, and L. P. Teo, “Locally self-similar fractional oscillator processes,” Fluctuation and Noise Letters, vol. 7, no. 2, pp. L169–L179, 2007. View at Publisher · View at Google Scholar · View at Scopus
  41. S. C. Lim, M. Li, and L. P. Teo, “Langevin equation with two fractional orders,” Physics Letters A, vol. 372, no. 42, pp. 6309–6320, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  42. M. Li and P. Borgnat, “Forward for the special issue on traffic modeling, its computations and applications,” Telecommunication Systems, vol. 43, no. 3-4, pp. 145–146, 2010. View at Google Scholar
  43. M. Li, W.-S. Chen, and L. Han, “Correlation matching method for the weak stationarity test ofLRD traffic,” Telecommunication Systems, vol. 43, no. 3-4, pp. 181–195, 2010. View at Publisher · View at Google Scholar · View at Scopus
  44. M. Li and S. C. Lim, “Power spectrum of generalized Cauchy process,” Telecommunication Systems, vol. 43, no. 3-4, pp. 219–222, 2010. View at Publisher · View at Google Scholar · View at Scopus
  45. C. Cattani and J. Rushchitsky, Wavelet and Wave Analysis as Applied to Materials with Micro or Nanostructure, vol. 74 of Series on Advances in Mathematics for Applied Sciences, World Scientific, Hackensack, NJ, USA, 2007. View at MathSciNet
  46. C. Cattani, “Harmonic wavelet approximation of random, fractal and high frequency signals,” Telecommunication Systems, vol. 43, no. 3-4, pp. 207–217, 2010. View at Google Scholar
  47. C. Cattani and A. Kudreyko, “On the discrete harmonic wavelet transform,” Mathematical Problems in Engineering, vol. 2008, Article ID 687318, 7 pages, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  48. C. Cattani and A. Kudreyko, “Application of periodized harmonic wavelets towards solution of eigenvalue problems for integral equations,” Mathematical Problems in Engineering, vol. 2010, Article ID 570136, 8 pages, 2010. View at Publisher · View at Google Scholar
  49. C. Cattani, “Harmonic wavelet analysis of a localized fractal,” International Journal of Engineering and Interdisciplinary Mathematics, vol. 1, no. 1, pp. 35–44, 2009. View at Google Scholar
  50. G. Toma, “Specific differential equations for generating pulse sequences,” Mathematical Problems in Engineering, vol. 2010, Article ID 324818, 11 pages, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  51. E. G. Bakhoum and C. Toma, “Mathematical transform of traveling-wave equations and phase aspects of quantum interaction,” Mathematical Problems in Engineering, vol. 2010, Article ID 695208, 15 pages, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  52. W. S. Chen, “Galerkin-Shannon of Debye's wavelet method for numerical solutions to the natural integral equations,” International Journal of Engineering and Interdisciplinary Mathematics, vol. 1, no. 1, pp. 63–73, 2009. View at Google Scholar
  53. C. Cattani and A. Kudreyko, “Harmonic wavelet method towards solution of the Fredholm type integral equations of the second kind,” Applied Mathematics and Computation, vol. 215, no. 12, pp. 4164–4171, 2010. View at Publisher · View at Google Scholar · View at Scopus